Wyoming, 2009Hail and Damaging Winds in Wyoming, April 25, 2009
April 25, 2009 · NWS RIW · 4 events in 1 county or zone
A severe thunderstorm traveled along Interstate 80 for about 40 miles through eastern Sweetwater County. The storm produced large hail, damaging wind, and a funnel cloud.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $715,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm traveled along Interstate 80 for about 40 miles through eastern Sweetwater County. The storm produced large hail, damaging wind, and a funnel cloud. Damage was most intense around Wamsutter where the combination of wind and hail obliterated vinyl siding and broke windows at numerous homes and businesses.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 25, 3:09 PM MST, 16 minutes earlier.
Area forecast discussion, Apr 25, 3:09 PM MST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
409 PM MDT SAT APR 25 2009
SHORT TERM...TONIGHT THROUGH TUESDAY
VERY INTERESTING FORECAST AND ONGOING WEATHER WITH POSSIBLE SEVERE
CELL..DUMPING HAIL ON I80 AROUND BITTER CREEK. BAROCLINIC LEAF IS
THEN RAPIDLY FORMING OVER NERN UT AND SWRN WY WHICH WILL BE THE
MAIN WEATHER MAKER FOR TONIGHT. CHALLENGING FORECAST AROUND CASPER
AND EVEN IN THE EASTERN HALF OF FREMONT COUNTY TONIGHT. IT LOOKS
LIKE THE UPPER LOW WILL TRACK FROM ERN SWEETWATER COUNTY UP INTO
NRN CARBON OR SRN NATRONA COUNTY. BAROCLINIC LEAF WILL LIKELY
AFFECT MUCH OF ERN SWEETWATER...SERN FREMONT AND SRN NATRONA.
CASPER IS STRUGGLING TO AROUND 40 DEGREES AT 3 PM EVEN WITH
PROBABLY WARMING ALOFT SINCE THE FRONT REMAINS ENTRENCHED TO THE
SOUTH. MAIN CONCERN IS PROBABLY RAIN TO SNOW CHANGEOVER IN THE
LOWER ELEVATIONS OF NATRONA COUNTY AND THE EXACT TRACK OF THE
HEAVIEST PCPN. GOING WITH THE CONSENSUS WITH THE AREA FROM THE
GREENS AND RATTLENSNAKES OVER TO SRN NATRONA. HIT CASPER MTN THE
HARDEST WITH 5 TO 9 INCHES EXPECTED TONIGHT WITH A GOOD BURST THIS
EVENING. INDICATED 2 TO 3 INCHES AROUND CASPER WITH THE CHANGEOVER
TIME AND PCPN INTENSITY A BIG PLAYER. THE EVENING CREW NEEDS TO
WATCH THE TRACK OF OUR BAROCLINIC LEAF AND TEMPERATURE TRENDS.
NEXT STORM SYSTEM IS ALREADY DIGGING DOWN INTO NWRN MT WITH A
TRACK GENERALLY TO THE SOUTH INTO SERN ID BY SUNDAY AFTERNOON.
INCREASING QG FORCING AND UPSLOPE WILL RAPIDLY DEVELOP WITH PCPN
BREAKING OUT IN THE NORTHCENTRAL AND CENTRAL ZONES IN THE AFTERNOON
...INCREASING THROUGH THE EVENING. WENT WITH ADVISORY AMOUNTS IN
THE FAVORED AREAS AROUND THE MID LEVEL CIRCULATION TRACK WITH
EXPECTED DEFORMATION AND POSSIBLE UPSLOPE ADDING TO THE MIX. THIS
SYSTEM EXITS MONDAY MORNING WITH THE NEXT UPPER LOW DIGGING DOWN
INTO THE PACNW MONDAY EVENING WITH THE ODDS OF PCPN INCREASING
AGAIN IN THE WEST LATE MONDAY NIGHT...SPREADING INTO THE CENTRAL
AREAS EAST OF THE DIVIDE BY TUESDAY AFTERNOON. FRONT SHOULD
RETREAT NORTHWARD MONDAY AFTERNOON AND NOT BE PUSHED SOUTH AGAIN
UNTIL TUESDAY MORNING. THE RELENTLESS SPRING PATTERN CONTINUES
WITH NO LETUP IN SIGHT.
LONG TERM...TUESDAY NIGHT THROUGH SATURDAY
GLOBAL MODELS AGREE ON FORMATION OF OMEGA BLOCK CENTERED ALONG
140W BY 00Z WED WITH UPPER LOW CLOSING OFF OVER THE NORTHWEST U.S.
DIFFLUENT SW FLOW ALOFT AND UNSTABLE AIRMASS WILL RESULT IN
SCATTERED TO NUMEROUS SHOWERS AND A FEW THUNDERSTORMS ACROSS
MAINLY THE NORTHWEST HALF WYOMING. SNOW LEVELS EXPECTED TO BE
ROUGHLY 7-8KFT ACROSS THE NORTH AND WEST AND 8K-9KFT ACROSS THE
SOUTHEAST HALF OF WYOMING. ECMWF AND GFS SHOW INCREASING SPREAD
WEDNESDAY THROUGH SATURDAY ON HOW ENERGY WILL EJECT OUT OF UPPER
LOW OVER THE NORTHWEST U.S. AND SUBSEQUENT UNDERCUTTING OF THE
EASTERN PACIFIC RIDGE LATE IN THE PERIOD. 00Z ECMWF GENERALLY
QUICKER TO EJECT ENERGY FROM UPPER LOW AND DEAMPLIFY PATTERN OVER
THE WESTERN U.S.. SLOW IS THE WAY TO GO WITH HIGH AMPLITUDE BLOCK
BEST REPRESENTED BY GEFS MEAN AND 12Z ECMWF. STRONGER SHORTWAVE
EJECTS ACROSS AREA WEDNESDAY OVER FRONT SLIDING SOUTH INTO CENTRAL
WYOMING. PRECIPITATION EXPECTED TO BE SNOW OR A RAIN AND SNOW MIX
NORTH OF THIS FRONT WEDNESDAY WITH ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS SOUTH OF THE FRONT. COOLER WEATHER WITH RAIN AND
SNOW SHOWERS EXPECTED TO LINGER OVER WYOMING THURSDAY AND FRIDAY
AS COLD CORE UPPER LOW DRIFTS EASTWARD INTO AREA. THIS GENERAL
IDEA CARRIED INTO SATURDAY WITH REMNANTS OF TROUGH EXPECTED TO
CONTINUE TO LINGER OVER THE AREA.
AVIATION...
VFR CONDITIONS WILL PREVAIL OVER NW WY AND TONIGHT INTO SUNDAY MORNING.
AFTER 15Z SUNDAY MVFR CONDITIONS WILL PREVAIL AS SNOW AND LOW CLOUDS
MOVE INTO THIS AREA. IFR CONDITIONS WILL OCCUR AFTER 18Z IN NW WY.
THIS WILL INCLUDE THE JACKSON AND CODY AIRPORTS SUNDAY AFTERNOON.
MUCH OF CENTRAL AND SOUTHERN WY WILL HAVE MVFR TO IFR CONDITIONS
TONIGHT INTO SUNDAY MORNING AS A WEATHER SYSTEM BRINGS RAIN AND SNOW
TO THIS PART OF THE REGION. ISOLATED THUNDERSTORMS WILL OCCUR IN
SOUTHERN WY UNTIL 03Z SUNDAY. AFTER 18Z SUNDAY VFR CONDITIONS WILL
PREVAIL IN CENTRAL AND SOUTHERN WY. SNOW SHOWERS WILL FORM OVER
SOUTHWEST WY AFTER 18Z SUNDAY WITH AREAS OF MVFR CONDITIONS.
FIRE WEATHER...
A FEW THUNDERSTORMS ARE EXPECTED ACROSS THE RED DESERT THROUGH
THIS EVENING. WIDESPREAD RAIN SHOWERS...CHANGING TO SNOW SHOWERS
...ARE EXPECTED TO SPREAD NORTHEAST FROM THE RED DESERT INTO
EASTERN FREMONT AND ALL OF NATRONA COUNTY. SNOW MAY BE HEAVY AT
TIMES...ESPECIALLY IN THE HIGHER TERRAIN. THIS STORM SYSTEM WILL
MOVE AWAY SUNDAY WHILE ANOTHER ONE MOVES QUICKLY INTO THE NORTHWEST
SUNDAY MORNING AND THEN INTO CENTRAL WYOMING SUNDAY AFTERNOON INTO
SUNDAY EVENING.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM MDT
SUNDAY FOR WYZ022.
&&
SHORT TERM...SKRBAC
LONG TERM...AEM
AVIATION...AR
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Apr 25, 2:18 PM MST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
318 PM MDT SAT APR 25 2009
WYZ001>020-022>030-261100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
318 PM MDT SAT APR 25 2009
...WINTER WEATHER ADVISORY FOR CASPER MOUNTAIN TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS SWEETWATER COUNTY...THE
SOUTHEAST CORNER OF FREMONT AND THE FAR SOUTHWEST CORNER OF NATRONA
COUNTY THROUGH 9 PM THIS EVENING. THE STRONGEST STORMS MAY CONTAIN
UP TO ONE HALF INCH HAIL AND FREQUENT LIGHTNING.
SNOW WILL ALSO DEVELOP FROM THE GREEN MOUNTAINS AND RATTLESNAKE
RANGE OVER TO CASPER AND CASPER MOUNTAIN THIS EVENING AND CONTINUE
OVERNIGHT. SNOWFALL COULD BE BRIEFLY HEAVY WITH SNOWFALL RATES
AROUND AN INCH PER HOUR. THE HEAVIEST SNOW IS EXPECTED ON CASPER
MOUNTAIN WHERE 5 TO 9 INCHES IS EXPECTED. HOWEVER...EVEN THE LOWER
ELEVATIONS OF NATRONA COUNTY WILL LIKELY SEE FROM 1 TO 3 INCHES.
THE GREEN MOUNTAINS AND RATTLESNAKE RANGE CAN EXPECT 2 TO 5 INCHES
WITH 1 TO 3 INCHES ACROSS THE LOWER ELEVATIONS INCLUDING SWEETWATER
STATION AND JEFFREY CITY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SIGNIFICANT SNOWFALL IN THE CENTRAL MOUNTAINS AND BASINS OF WYOMING
IS POSSIBLE SUNDAY NIGHT. A STRONG GULF OF ALASKA STORM SYSTEM
WILL DIVE SOUTHEASTWARD THROUGH IDAHO ON SUNDAY TO NEAR THE GREEN
RIVER AND ROCK SPRINGS AREA SUNDAY NIGHT. THE STRONG SURFACE UPSLOPE
FLOW EAST OF THE DIVIDE IS EXPECTED TO BRING WIDESPREAD ACCUMULATING
SNOW TO THE ABSAROKA...OWL CREEK AND WIND RIVER MOUNTAINS AS WELL AS
THE SOUTHERN BIG HORN BASIN AND WIND RIVER BASIN SUNDAY NIGHT.
EARLY INDICATIONS POINT TOWARD 3 TO 5 INCHES ACROSS THE WIND RIVER
BASIN AND LANDER FOOTHILLS WITH 5 TO 10 INCHES IN THE SURROUNDING
MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT SNOWFALL AMOUNTS OF AN INCH OR GREATER
AND ANY THUNDERSTORMS WITH HAIL. THANK YOU
TEAM RIVERTON
In the hours before
Special weather statement, Apr 25, 1:56 PM MST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
256 PM MDT SAT APR 25 2009
WYZ030-252145-
EAST SWEETWATER COUNTY-
256 PM MDT SAT APR 25 2009
...SIGNIFICANT WEATHER ADVISORY FOR SWEETWATER COUNTY UNTIL 345 PM
MDT...
AT 254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF STATE HWY 430 MILE MARKER
20...OR 22 MILES EAST OF ROCK SPRINGS...MOVING NORTHEAST AT 25 MPH.
HALF INCH HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
RESIDENTS IN CENTRAL SWEETWATER COUNTY...INCLUDING THE LOCATIONS OF
I80 EXIT 136...I80 EXIT 139...I80 EXIT 142 AND BITTER CREEK REST
AREA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 127 AND
150.
MOVE INDOORS IMMEDIATELY AS THIS STORM APPROACHES YOUR LOCATION. THIS
IS A POTENTIALLY DANGEROUS STORM. IF YOU ARE IN ITS PATH...YOU SHOULD
BE PREPARED FOR GUSTY WINDS...HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. IF A STURDY STRUCTURE IS NOT AVAILABLE...SEEK SHELTER IN A
VEHICLE WITH THE WINDOWS UP.
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
C. BAKER
Special weather statement, Apr 25, 2:03 PM MST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
303 PM MDT SAT APR 25 2009
WYZ028>030-252145-
EAST SWEETWATER COUNTY-FLAMING GORGE-ROCK SPRINGS AND GREEN RIVER-
303 PM MDT SAT APR 25 2009
...SIGNIFICANT WEATHER ADVISORY FOR SWEETWATER COUNTY UNTIL 345 PM
MDT...
AT 303 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR I80 EXIT 102...OR NEAR ROCK SPRINGS...MOVING
NORTHEAST AT 20 MPH.
HALF INCH HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
RESIDENTS IN CENTRAL SWEETWATER COUNTY...INCLUDING THE LOCATIONS OF
JCT I80 AND HWY 191...I80 EXIT 102...ROCK SPRINGS...I80 EXIT 111 AND
SWEETWATER COUNTY AIRPORT...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 95 AND
126.
MOVE INDOORS IMMEDIATELY AS THIS STORM APPROACHES YOUR LOCATION. THIS
IS A POTENTIALLY DANGEROUS STORM. IF YOU ARE IN ITS PATH...YOU SHOULD
BE PREPARED FOR GUSTY WINDS...HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. IF A STURDY STRUCTURE IS NOT AVAILABLE...SEEK SHELTER IN A
VEHICLE WITH THE WINDOWS UP.
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
C. BAKER
Event by event
2 thunderstorm wind, 1 hail, 1 funnel cloud. Local standard time, as filed.
Hail, Sweetwater
- When
- April 25, 3:25 PM MST to 3:30 PM MST
- Where
- Sweetwater County, 1.16 mi W of Red Desert to 0.2 mi N of Wamsutter
- Measured
- 1.75 in hail
- Property damage
- $700,000
- Reported by
- Public
- Coordinates
- 41.649, -108.142
Golf ball sized hail fell along Interstate 80 from nine miles west of Wamsutter to Wamsutter.
Thunderstorm Wind, Sweetwater
- When
- April 25, 3:30 PM MST
- Where
- Sweetwater County, 0.2 mi N of Wamsutter to 0.91 mi NNE of Wamsutter
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 41.673, -107.980
Power lines were downed and at least one home under construction was damaged in Wamsutter by strong thunderstorm wind.
Funnel Cloud, Sweetwater
- When
- April 25, 3:30 PM MST
- Where
- Sweetwater County, 1.12 mi NW of Wamsutter
- Reported by
- Public
- Coordinates
- 41.682, -107.994
A funnel cloud reported to be just north of Wamsutter was photographed from Interstate 80.
Thunderstorm Wind, Sweetwater
- When
- April 25, 3:55 PM MST to 4:05 PM MST
- Where
- Sweetwater County, 0.31 mi SSW of Continental Divde Ar
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.716, -107.783
A remote weather station near Continental Divide on Interstate 80 at mile marker 184 recorded wind gusts of 65 to 68 mph for ten minutes.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kansas, April 25 to 30, 20093 deaths · 4 injured · $8.1 million · EF1 · 83 events
- Rip Currents in Florida, April 25 to 26, 20092 deaths · 1 injured · 2 events
- Heat in Pennsylvania, April 25 to 27, 200925 injured · 7 events
- Hail and Lightning Strike in Kansas, April 25, 20091 death · 1 injured · 1.75 in hail · 14 events
- Tornadoes and Flooding in Oklahoma, April 25 to 26, 2009$15,000 · EF2 · 77 events
- Tornado and Flash Flooding in Iowa, April 25 to 28, 2009$575,000 · EF0 · 53 events
- Hail and Damaging Winds in Michigan, April 25, 2009$210,000 · 1 in hail · 45 events
- Tornado and Flash Flood in Kansas, April 25 to 26, 2009$400,000 · EF1 · 7 events
- Damaging Winds in Michigan, April 25, 2009$110,000 · 65 kt wind · 8 events
- Lightning Strike in Illinois, April 25, 2009$50,000 · 1 event
- Hail in Nebraska, April 25, 2009$20,000 · 1.75 in hail · 3 events
- Winter Storm in South Dakota, April 25 to 26, 200912 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157943, 157946, 157959, 157953.